Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 291, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2011, 3:03 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 3:03 PM CDT (20:03 UTC)
- Expired
- Aug 28, 2011, 3:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Rawlins County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:22 PM CDT | TSTM WND GST 61 | Colby, KS | MEASURED AT THE COLBY AIRPORT |
| Aug 28, 3:25 PM CDT | TSTM WND GST 72 | Colby, KS | MEASURED AT COLBY AIRPORT |
| Aug 28, 3:30 PM CDT | TSTM WND DMG | Colby, KS | TREES UPROOTED IN COLBY. |
| Aug 28, 3:30 PM CDT | TSTM WND GST 74 | 2 Ene Colby, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
058 WUUS53 KGLD 282003 SVRGLD KSC153-193-282045- /O.NEW.KGLD.SV.W.0291.110828T2003Z-110828T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 303 PM CDT SUN AUG 28 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS... CENTRAL THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 345 PM CDT * AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTH OF GEM...AND WAS MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... COLBY AND LEVANT. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 40 AND 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3931 10095 3934 10134 3972 10111 3963 10086 TIME...MOT...LOC 2004Z 014DEG 16KT 3957 10094 WIND...HAIL 60MPH 1.25IN $$ FOLTZ
2 follow-up statements
861 WWUS53 KGLD 282019 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MDT SUN AUG 28 2011 KSC153-193-282045- /O.CON.KGLD.SV.W.0291.000000T0000Z-110828T2045Z/ THOMAS KS-RAWLINS KS- 319 PM CDT SUN AUG 28 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL RAWLINS AND CENTRAL THOMAS COUNTIES UNTIL 345 PM CDT... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF GEM...AND WAS MOVING SOUTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... COLBY. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 51 AND 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3933 10114 3960 10099 3963 10086 3931 10095 TIME...MOT...LOC 2019Z 344DEG 15KT 3951 10091 WIND...HAIL 60MPH 1.25IN $$ FOLTZ
287 WWUS53 KGLD 282028 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT SUN AUG 28 2011 KSC153-282038- /O.CAN.KGLD.SV.W.0291.000000T0000Z-110828T2045Z/ RAWLINS KS- 328 PM CDT SUN AUG 28 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RAWLINS COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3933 10114 3956 10101 3957 10088 3931 10095 TIME...MOT...LOC 2028Z 344DEG 15KT 3947 10090 $$ KSC193-282045- /O.CON.KGLD.SV.W.0291.000000T0000Z-110828T2045Z/ THOMAS KS- 328 PM CDT SUN AUG 28 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL THOMAS COUNTY UNTIL 345 PM CDT... AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GEM...AND WAS MOVING SOUTH AT 15 MPH. IN ADDITION...AT 325 PM CDT... A WIND GUST OF 72 MPH WAS REPORTED IN COLBY WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLBY. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 51 AND 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3933 10114 3956 10101 3957 10088 3931 10095 TIME...MOT...LOC 2028Z 344DEG 15KT 3947 10090 WIND...HAIL 70MPH 1.25IN $$ FOLTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:25 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 28, 12:25 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1125 AM MDT SUN AUG 28 2011 .DISCUSSION... 252 AM MDT SUN AUG 28 2011 THE UPPER RIDGE OVER THE 4-CORNERS REGION WILL BE FLATTENED SOME BY A TROUGH SUNDAY NIGHT/MONDAY. A LARGER TROUGH OVER THE PACIFIC NORTHWEST WILL PUSH THE FLATTENED RIDGE EAST OVER THE SOUTHERN PLAINS TUESDAY. SURFACE LOW PRESSURE OVER EASTERN COLORADO TODAY WILL SHIFT SOUTH INTO THE TEXAS PANHANDLE TONIGHT. HIGH PRESSURE WILL MOVE INTO NORTHWEST KANSAS MONDAY/MONDAY NIGHT AND THEN SHIFT EAST TUESDAY AS WEAK LOW PRESSURE MOVES INTO EASTERN COLORADO. A SHORTWAVE IS ADVERTISED TO COME AROUND THE RIDGE INTO THE FA THIS AFTERNOON. STORMS SHOULD FIRE NEAR A TROUGH IN EASTERN COLORADO AND THEN SPREAD EAST AND SOUTH ACROSS THE FA TONIGHT AS A COLD FRONT MOVE THROUGH. PLAN TO KEEP CHANCE POPS FOR THIS EVENT MAINLY DUE TO HOW GOOD MOISTURE AVAILABILITY IS. THE NEXT SHORTWAVE COMES THROUGH MONDAY AFTERNOON WITH STORMS MAINLY ACROSS NORTHWEST YUMA COUNTY AND THEN DRIFTING EAST MONDAY NIGHT. A WEAKER WAVE IS PROGGED TO AFFECT THE FA TUESDAY AFTERNOON AND EVENING. HOWEVER DYNAMICS DO NOT LOOK THAT GOOD SO WILL KEEP POPS AT SLIGHT CHANCE ACROSS MAINLY THE SOUTHWEST HALF OF THE FA. MAX TEMPERATURES WILL REACH INTO THE UPPER 90S TODAY WITH 850 TEMPERATURES AT 32 C. MUCH COOLER MID 80S WILL RESULT BEHIND THE FRONT ON MONDAY. TEMPERATURES WILL WARM BACK UP TO THE LOWER 90S ON TUESDAY. MIN TEMPERATURES WILL GENERALLY RANGE IN THE MID 60S WITH THE EXCEPTION OF MONDAY NIGHT WHEN LOWER 60S WILL BE FOUND ACROSS ALL BUT THE EASTERN ZONES. FS && .AVIATION... 1125 AM MDT SUN AUG 28 2011 FOR THE 18Z TAF...PRIMARY AVIATION CONCERN WILL BE WHAT...IF ANY...IMPACTS CONVECTION WILL HAVE FOR KGLD AND KMCK THIS AFTERNOON AND EVENING. APPEARS LIKELY THERE WILL BE CONVECTION ACROSS THE TRI-STATE REGION BUT EXACT TIMING AND COVERAGE REMAINS UNCERTAIN. WILL CONTINUE TO MENTION VCTS FOR THE MOST LIKELY IMPACT TIMES. A COLD FRONT WILL MOVE THROUGH THE TERMINALS OVERNIGHT WITH WINDS BECOMING NORTHERLY/NORTHEASTERLY AND GUSTING TO NEAR 20 MPH BEHIND THE FRONT. GUIDANCE HINTING AT POTENTIAL FOR LOW STRATUS DEVELOPING NEAR KMCK AROUND 11Z TOMORROW SO THIS WILL NEED TO BE MONITORED FOR FUTURE TAF ISSUANCES. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 28, 11:41 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SUN AUG 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SUN AUG 28 2011 /1141 AM CDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE TRI-STATE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON PRIMARILY EAST OF A LINE FROM TRENTON NEBRASKA TO HILL CITY KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AS WELL AS THURSDAY NIGHT INTO FRIDAY MORNING. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING OVER THE AFOREMENTIONED AREAS.
In the hours before
Special weather statement, Aug 28, 2:45 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT SUN AUG 28 2011
KSZ002-003-014-015-282015-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
245 PM CDT SUN AUG 28 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
DECATUR COUNTY IN NORTHWEST KANSAS...
AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SELDEN...MOVING SOUTH AT 20
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3952 10029 3929 10052 3935 10091 3973 10084
3980 10062
TIME...MOT...LOC 1946Z 339DEG 16KT 3968 10069
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:45 PM CDT | Special Weather Statement | GLD | Sheridan | 30 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 48 min |
| Aug 28, 3:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 61 min |
| Aug 28, 4:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 28 min |
| Aug 28, 4:41 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas, Wichita | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.